Duke Mathematical Journal

Geodesics, periods, and equations of real hyperelliptic curves

Peter Buser and Robert Silhol

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In this paper we start a new approach to the uniformization problem of Riemann surfaces and algebraic curves by means of computational procedures. The following question is studied: Given a compact Riemann surface S described as the quotient of the Poincaré upper half-plane divided by the action of a Fuchsian group, find explicitly the polynomial describing S as an algebraic curve (in some normal form). The explicit computation given in this paper is based on the numerical computation of conformal capacities of hyperbolic domains. These capacities yield the period matrices of S in terms of the Fenchel-Nielsen coordinates, and from there one gets to the polynomial via theta-characteristics. The paper also contains a list of worked-out examples and a list of examples–new in the literature–where the polynomial for the curve, as a function of the corresponding Fuchsian group, is given in closed form.

Article information

Source
Duke Math. J., Volume 108, Number 2 (2001), 211-250.

Dates
First available in Project Euclid: 5 August 2004

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1091737156

Digital Object Identifier
doi:10.1215/S0012-7094-01-10822-3

Mathematical Reviews number (MathSciNet)
MR1833391

Zentralblatt MATH identifier
1019.30042

Subjects
Primary: 30F10: Compact Riemann surfaces and uniformization [See also 14H15, 32G15]
Secondary: 14P05: Real algebraic sets [See also 12D15, 13J30] 32G15: Moduli of Riemann surfaces, Teichmüller theory [See also 14H15, 30Fxx] 32G20: Period matrices, variation of Hodge structure; degenerations [See also 14D05, 14D07, 14K30]

Citation

Buser, Peter; Silhol, Robert. Geodesics, periods, and equations of real hyperelliptic curves. Duke Math. J. 108 (2001), no. 2, 211--250. doi:10.1215/S0012-7094-01-10822-3. https://projecteuclid.org/euclid.dmj/1091737156


Export citation

References

  • \lccE. Bujalance, J. Etayo, M. Gamboa, and G. Gromadzki, Automorphism Groups of Compact Bordered Klein Surfaces: A Combinatorial Approach, Lecture Notes in Math. 1439, Springer, Berlin, 1990. MR 92a:14018
  • \lccP. Buser, Geometry and Spectra of Compact Riemann Surfaces, Progr. Math. 106, Birkhäuser, Boston, 1992. MR 93g:58149
  • \lccH. Farkas and I. Kra, Riemann Surfaces, Grad. Texts in Math. 71, Springer, New York, 1980. MR 82c:30067
  • \lccB. Gross and J. Harris, Real algebraic curves, Ann. Sci. École Norm. Sup. (4) 14 (1981), 157–182. MR 83a:14028
  • \lccT. Kuusalo and M. Näätänen, Geometric uniformization in genus $2$, Ann. Acad. Sci. Fenn. Ser. A I Math. 20 (1995), 401–418. MR 96h:30083
  • \lccS. M. Natanzon, Klein surfaces, Russian Math. Surveys 45, no. 6 (1990), 53–108. MR 92i:14029
  • \lccZ. Nehari, Conformal Mapping, McGraw-Hill, New York, 1952. MR 13:640h
  • \lccR. Rodrí guez and V. González-Aguilera, “Fermat's quartic curve, Klein's curve and the tetrahedron” in Extremal Riemann Surfaces (San Francisco, 1995), Contemp. Math. 201, Amer. Math. Soc., Providence, 1997, 43–62. MR 97j:14033
  • \lccM. Seppälä and R. Silhol, Moduli spaces for real algebraic curves and real abelian varieties, Math. Z. 201 (1989), 151–165. MR 90k:14043